Thunderstorm Wind, Hand
- When
- June 27, 11:30 PM CST
- Where
- Hand County, 5.94 mi E of Danforth
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.250, -98.760
Severe storms brought high winds to parts of central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe storms brought high winds to parts of central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 27, 7:03 PM CST, 4 hours 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
803 PM CDT FRI JUN 27 2014
.UPDATE...
ONLY MINOR CHANGES MADE TO THE GOING FORECAST FOR TONIGHT TO
ATTEMPT TO TIME ONE CLUSTER OF CONVECTION DEPARTING THE NERN CWA
AND TO TIME A COUPLE OF OTHER LONG LINES OF CONVECTION INTO THE
CWA FROM THE WEST AND FROM THE SOUTHWEST.
SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
THERE ARE A LOT OF FORECAST CHALLENGES WITH THE SYSTEM MOVING
THROUGH TODAY AND SATURDAY. CURRENTLY THE REMNANTS OF AN MCV THAT
DEVELOPED OVER LYMAN COUNTY THIS MORNING ARE PUSHING NORTH INTO
ND. ANOTHER LINE OF STORMS HAS FORMED ACROSS THE NORTHEAST CWA.
WITH ONLY 10 TO 15 KTS OF BULK SHEAR AND AROUND 1000 J/KG CAPE
NONE OF THESE STORMS HAVE GONE SEVERE. THE MAIN THREAT HAS JUST
BEEN HEAVY RAIN AS THE STORMS HAVE TRAINED OVER THE SAME AREAS. BY
THEMSELVES THE STORMS ARE NOT EFFICIENT RAIN PRODUCERS. BASED ON
AREA SOUNDINGS THE ATMOSPHERE DRIES OUT QUITE A BIT ABOVE 3000FT.
THAT SAID MOST OF THE SOIL IN THE REGION IS PRETTY WELL SATURATED
SO WILL NOT REACT WELL TO ANYTHING OVER 2 INCHES. THEREFORE LEFT
THE FFA IN PLACE...AND MAY EVEN NEED TO EXTEND IT THROUGH SATURDAY
MORNING.
THE MAIN TROUGH AND FOCUS FOR POSSIBLE SEVERE STORMS HAS SLOWED
DOWN A BIT TODAY ACROSS WY. AS IT FINALLY MAKES IT WAY EAST AROUND
6Z STORMS WILL FIRE UP AND INTENSIFY SINCE IT WILL PROVIDE ABOUT
30 TO 40 KTS OF SHEAR. WHILE MARGINAL SEVERE HAIL IS
POSSIBLE...FEEL THE BIGGEST THREAT WILL BE STRONG WINDS ALONG A
QLCS TYPE LINE OR WITH AN MCS.
BY SATURDAY MORNING THE UPPER TROUGH WILL BE PUNCHING INTO THE
NORTHERN PLAINS. THIS HAS THE POTENTIAL TO HELP REINFORCE STORM
ACTIVITY. BY SUNDAY THOUGH A TROUGH WILL REMAIN OVER THE REGION
CONDITIONS ARE EXPECTED TO BE DRIER WITH MOST OF THE FORCING
REMAINING AROUND BUT NOT IN THIS CWA.
.LONG TERM...MONDAY THROUGH FRIDAY
A RELATIVELY COOL START TO THE LONG TERM AS AN UPPER LOW SKIRTS
ACROSS THE INTERNATIONAL BORDER. THIS SYSTEM WILL MOVE EAST AND THE
ASSOCIATED TROUGH WILL SWING ACROSS THE NORTHERN PLAINS...ALLOWING
FOR SLIGHT CHANCE TO CHANCE POPS IN THE FORECAST MONDAY AND
TUESDAY. NORTHWEST FLOW ALOFT WILL THEN PERSIST THROUGH MOST OF
THE WORK WEEK...AND AS OF NOW...MODELS SHOW VERY LITTLE IN THE WAY
OF UPPER LEVEL SHORTWAVE ENERGY MOVING THROUGH THIS PATTERN...SO THE
FORECAST REMAINS DRY. 500 MB HEIGHTS BEGIN TO RISE BY THE TAIL END
OF THE PERIOD...AND LIKEWISE TEMPERATURES WILL RETURN TO ABOVE
NORMAL VALUES FOR THE WEEKEND.
&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
CONDITIONS WILL CONTINUE TO BOUNCE IN AND OUT OF VFR AND MVFR
FLIGHT CATEGORY DUE TO STRATUS OVER KATY EARLY THIS EVENING. VFR
IS IN PLACE ELSEWHERE. A STRONG FOR LATE JUNE LOW PRESSURE SYSTEM
IS EXPECTED TO MOVE ACROSS THE NORTHERN PLAINS LATER
TONIGHT...BRINGING THUNDERSTORMS THAT WILL INCLUDE A THREAT OF
LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL OVERNIGHT.
ADDITIONALLY...SUB-VFR FOG AND/OR LOW STRATUS WILL LIKELY DEVELOP
OVERNIGHT AND INTO SATURDAY MORNING.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ SATURDAY FOR BROWN-
BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
WALWORTH.
MN...NONE.
&&
UPDATE...DORN
SHORT TERM...WISE
LONG TERM...SERR
AVIATION...DORN
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 456 AM CDT FRI JUN 27 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 456 AM CDT FRI JUN 27 2014 /356 AM MDT FRI JUN 27 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SEVERE STORMS ARE POSSIBLE TODAY AND TONIGHT...WITH LARGE HAIL...STRONG WINDS AND HEAVY RAIN ALL POSSIBLE. FLASH FLOODING IS A CONCERN FOR SOME AREAS AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE STILL POSSIBLE ON SATURDAY BUT IT APPEARS THE SEVERE STORM THREAT WILL SHIFT EAST INTO MINNESOTA. ANOTHER STORM SYSTEM MAY BRING SOME SEVERE STORMS TO EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT. TMT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1121 PM CDT FRI JUN 27 2014 SDZ045-048-051-280515- BUFFALO-JONES-LYMAN- 1121 PM CDT FRI JUN 27 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BUFFALO... EASTERN JONES AND LYMAN COUNTIES UNTIL 1215 AM CDT... AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES EAST OF WESTOVER TO IDEAL TO 8 MILES EAST OF IONA...MOVING NORTHEAST AT 45 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE VIVIAN...EARLING HILLS...5 MILE CORNER...PRESHO...DUDE RANCH...OACOMA...FATE DAM...KENNEBEC... LYMAN...BYRE LAKE...RELIANCE...MEDICINE BUTTE...SHELBY...CROW CREEK HOUSING...CEDAR CREEK REC AREA...COUNSELOR CREEK REC AREA...LOWER BRULE...TAILWATERS REC AREA...GANN VALLEY...FORT THOMPSON AND LEES CORNER. SMALL HAIL...AND WINDS AROUND 45 TO 55 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && VIPOND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1215 AM CDT SAT JUN 28 2014 SDZ018-033>037-048-051-280615- BUFFALO-HAND-HUGHES-HYDE-LYMAN-SPINK-STANLEY-SULLY- 1215 AM CDT SAT JUN 28 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BUFFALO... HAND...HUGHES...HYDE...LYMAN...SOUTHEASTERN STANLEY...SOUTHEASTERN SULLY AND SOUTHWESTERN SPINK COUNTIES UNTIL 115 AM CDT... AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILE CORNER TO 6 MILES SOUTHWEST OF JOE CREEK REC AREA TO COUNSELOR CREEK REC AREA TO LEES CORNER TO 8 MILES SOUTH OF SPRING LAKE TO 6 MILES NORTHWEST OF WESSINGTON SPRINGS...MOVING NORTH AT 35 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LOWER BRULE...JOE CREEK REC AREA...WEST BEND REC AREA...SPRING LAKE...CEDAR CREEK REC AREA... PLEASANT VALLEY CHURCH...WALL LAKE...ROSEHILL DAM...SUNSHINE BIBLE ACADEMY...STEPHAN...DEGREY REC AREA...MILLER DALE COLONY...ROSSEAU... VAYLAND...SAINT LAWRENCE...MILLER...REE HEIGHTS...CANNING... HARROLD...HOLABIRD...HIGHMORE...BLUNT...SPOTTSWOOD...TULARE AND BURDETTE. SMALL HAIL...AND WINDS AROUND 45 TO 55 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... && DORN
The Aberdeen radar (KABR), 137 km away, was scanning. The volume nearest the first event began at 05:29 UTC.
4 thunderstorm wind. Local standard time, as filed.
Sixty-five mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530542, 530543, 530547, 530545.